Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS El Paso, TX

July 26, 2018Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 26, 2018, 6:08 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 6:08 PM MDT (00:08 UTC)
Expired
Jul 26, 2018, 9:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 120 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

268 
WGUS54 KEPZ 270008
FFWEPZ
NMC051-270300-
/O.NEW.KEPZ.FF.W.0014.180727T0008Z-180727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
608 PM MDT THU JUL 26 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central Sierra County in north central New Mexico...

* Until 900 PM MDT.

* At 606 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen with additional rainfall expected. Flash flooding 
  is expected to begin shortly. Residences in the Animas Creek basin 
  may see rapidly rising water.

* Some locations that will experience flooding include...
  Caballo...
  Lower Animas Creek...
  Ladder Ranch...
  and Caballo Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall. 

&&

LAT...LON 3299 10729 3294 10729 3297 10744 3297 10757
      3307 10755

$$

LUNDEEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:04 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 26, 3:04 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
304 PM MDT Thu Jul 26 2018

.SYNOPSIS...
A weak backdoor cold front located just west of the Rio Grande
will help increase moisture over the area, leading to scattered
thunderstorms this evening over much of the desert lowlands,
especially east of El Paso. Another preferred area for
thunderstorms this evening will be in southern Grant, Luna, and
western Dona Ana Counties. A few showers and thunderstorms will
linger after midnight across the region. Thunderstorm chances
will begin to wane again Friday and Saturday, with the focus
shifting to the Gila Region and the lowlands closer to the
Arizona border. Another backdoor front will enhance precipitation
chances Monday afternoon and through at least the middle of the
week.

&&

.DISCUSSION...
Backdoor cold front, or at least the wind shift preceding it, has
pushed just west of the Rio Grande (roughly). RAP analysis shows
CAPE values of 2000-3000 J/Kg behind the front, though this is
likely overdone, with weakening CIN. Modifying the 12Z RAOB for
current surface conditions yields SBCAPE of 1035 J/Kg, with a
capping inversion around 600 mb (CIN of just -2), assuming no
mid-level warming or cooling since 12Z.

Cu is still mostly flat in the lowlands, though it is expanding
in coverage east of the Franklins. Will keep the afternoon/evening
PoPs unchanged, and suspect storms will fire in Eastern EP County
as outflow from Hudspeth County moves west.

Some isolated stronger storms have produced impressive rain rates
in parts of the Gila, with a recent spotter call from Pinos Altos
reporting 0.40" of rain in ten minutes, mixed with pea-sized hail.
These storms have been on a weakening trend, but additional storms
will likely pulse up-and-down through the remainder of the
afternoon. Instability is much weaker in SW New Mexico, with CAPEs
generally around 400-600 J/Kg per the RAP, and a little higher
over the Bootheel. Conditions should modify some as the front
tries to push west towards the divide this afternoon/evening, and
we'll have to watch for outflow interactions this evening in the
southern Grant/Luna/Western Dona Ana County area. By early
evening, I expect the backdoor front will be pretty well ill-
defined with not enough convergence itself to initiate convection
unless or until it is enhanced by outflow coming in from the east.

Locally heavy rainfall will continue to be the main concern with
these storms, with a secondary risk of strong wind gusts (50-60
mph) in a few storms as they develop or move into the lowland
deserts.

Expect at least isolated showers/thunderstorms lingering after
midnight given the northerly flow continuing like the past few
nights, and weak upstream disturbances dropping in.

For tomorrow, some low-level drier air tries to work in from the
SE (an unusual direction for drying). This, coupled with warming
aloft will limit instability east of the Rio Grande. The best
chance for thunderstorms will be in the Gila Region in the
afternoon, dropping south to southwest towards the Bootheel in
the evening. Scattered thunderstorms also are a good bet in the
Sacramento Mountains, but they will struggle to work into the
lowland deserts.

Saturday looks much like Sunday, except with the stable air
continuing to work westward, and slight veering in the steering
winds shifting the risk of lowland storms in SW New Mexico a
little closer to the Arizona line. Coverage over the Sacramentos
looks to become limited as well.

For the longer range, GFS, its ensembles, and the ECMWF are in
good agreement on the overall pattern, keeping the subtropical
ridge stuck over the Lower Colorado basin with continued troughing
over the Mississippi Valley. New Mexico and Far West Texas will
stay in a northerly flow aloft. This will invite another backdoor
front to push into the area Monday afternoon or evening,
increasing precip chances through at least the first half of next
week.

&&

.AVIATION...
Valid 27/00Z-28/00Z...
Scattered to numerous 1-3SM TSRA BKN030-050 expected across the
area to start the period under prevailing SCT-BKN080-100 BKN120-150.
Activity should generally move south of border by 06Z with just some
light rain showers and isolated thunder possible through overnight.
After 12Z expect SCT080-100 SCT-BKN200-250 for remainder of period
with scattered 3-5SM -TSRA BKN040-060 mountains and isolated over
the lowlands. Winds mainly E to SE AOB 12KTS except near
thunderstorms where gusts to 40KTS possible.

&&

.FIRE WEATHER...
This afternoon and evening looks to be the most active one until at
least Monday.  Plenty of moisture has moved into the area and a weak
frontal boundary is moving westward across the Borderland this
afternoon/evening. Greatest activity will occur over area mountains
with locally heavy rain and flooding possible. Drier more stable air
will be entering in for Friday into the weekend with any activity
mainly confined to area mountains and locations near the Arizona
border. Moisture surge comes back Monday with more widespread
thunderstorm activity expected through midweek. Temperatures will
remain near to slightly above average with winds light except near
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  95  73  97 /  20   0  10   0
Sierra Blanca           68  92  69  94 /  20   0   0   0
Las Cruces              71  93  68  95 /  50  10  10   0
Alamogordo              69  91  70  94 /  30  20  20   0
Cloudcroft              53  70  54  73 /  30  60  30  20
Truth or Consequences   70  89  69  94 /  60  10  30  10
Silver City             65  85  63  87 /  50  50  50  40
Deming                  70  92  68  95 /  60  20  30  10
Lordsburg               71  92  69  94 /  50  20  50  20
West El Paso Metro      73  93  73  96 /  30   0  10   0
Dell City               70  96  70  97 /  20   0   0   0
Fort Hancock            71  96  72  98 /  20   0   0   0
Loma Linda              68  91  68  93 /  20   0  10   0
Fabens                  70  95  71  97 /  20   0  10   0
Santa Teresa            71  94  71  95 /  30   0  10   0
White Sands HQ          71  92  70  95 /  30   0  10   0
Jornada Range           69  92  68  95 /  40  10  20   0
Hatch                   70  93  69  96 /  60  10  20   0
Columbus                73  94  71  96 /  60  10  20  10
Orogrande               71  93  71  95 /  30   0  10   0
Mayhill                 57  78  58  82 /  30  50  20  20
Mescalero               58  78  58  82 /  30  60  40  20
Timberon                58  78  58  81 /  30  30  10  10
Winston                 60  83  59  87 /  60  40  60  30
Hillsboro               66  89  65  91 /  60  30  30  20
Spaceport               68  91  68  94 /  40  10  20   0
Lake Roberts            58  83  57  86 /  50  60  50  50
Hurley                  65  86  64  88 /  50  40  40  30
Cliff                   63  90  63  92 /  40  60  50  30
Mule Creek              65  91  64  90 /  30  50  60  40
Faywood                 67  88  65  89 /  60  20  30  20
Animas                  71  93  69  94 /  50  20  50  20
Hachita                 70  93  68  94 /  60  20  30  20
Antelope Wells          69  92  68  92 /  40  30  50  30
Cloverdale              66  89  65  88 /  40  30  60  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 26-Grzywacz
Hazardous weather outlook, Jul 26, 12:31 PM MDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1231 PM MDT Thu Jul 26 2018

NMZ401>417-TXZ418>424-271845-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1231 PM MDT Thu Jul 26 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will develop over the higher terrain of
the Gila Region and Sacramento Mountains early this afternoon and
slowly move to the south. Additional thunderstorm development is
expected in the lowlands near and east of El Paso, as a backdoor
cold front pushes in from the northeast. Thunderstorms over the
Gila will drift into southwestern New Mexico early this evening.
Locally heavy rainfall will be the main threat with these storms,
and a few storms may produce wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms will be reduced over most areas on Friday, except
for the Gila Region and Southwest New Mexico. Primary weather
hazard will be isolated areas of heavy rainfall with possible
flash flooding.

Seasonably hot and mostly dry weather Saturday and Sunday with a
few showers and thunderstorms occurring mainly around the higher
mountains.

Isolated to scattered showers and thunderstorms most locations
Monday and Tuesday with a few storms possibly producing possible
heavy rains...strong winds and hail.

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed to report heavy rainfall...wind or hail
in their area.

In the hours before

Special weather statement, Jul 26, 4:55 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
455 PM MDT THU JUL 26 2018

NMZ404-270000-
Southwest Desert/Lower Gila River Valley NM-
455 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIDALGO COUNTY UNTIL
600 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Lordsburg, moving south at 10 mph.

Winds in excess of 40 mph with Blowing Dust will be possible with
this storm.

Locations impacted include...
Lordsburg Playa, Road Forks, Steins, Shakespeare, Lordsburg and
Pyramid Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may produce dense blowing dust along the interstate 10
corridor near Lordsburg. Visibilities can be reduced to zero very
quickly in blowing dust.  If you encounter dust pull completely off
the road and do not use brake lights and wait for the dust to end.
Also, so be certain to monitor local radio stations and available
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3218 10900 3239 10900 3248 10856 3223 10857
TIME...MOT...LOC 2252Z 259DEG 9KT 3234 10881

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:20 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 26, 6:28 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Jul 26, 6:31 PM MDTSpecial Weather StatementEPZHidalgo89 min
Jul 26, 6:38 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 26, 7:18 PM MDTAreal Flood AdvisoryEPZLuna, Sierra117 min
Jul 26, 7:32 PM MDTSpecial Weather StatementEPZDoña Ana43 min
Jul 26, 7:36 PM MDTSpecial Weather StatementEPZLuna39 min
Jul 26, 7:55 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 26, 7:59 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jul 26, 8:11 PM MDTAreal Flood AdvisoryEPZLuna2 hr
Jul 26, 8:19 PM MDTSpecial Weather StatementEPZLuna41 min
Jul 26, 11:18 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 27, 12:19 PM MDTFlash Flood WarningEPZOtero116 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.